Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 23, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 9, 2022, 8:00 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2022, 8:00 PM MST (03:00 UTC)
- Expired
- Jul 9, 2022, 11:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Cochise County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 3777 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
245
WGUS55 KTWC 100300
FFWTWC
AZC003-023-100600-
/O.NEW.KTWC.FF.W.0023.220710T0300Z-220710T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
800 PM MST Sat Jul 9 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southwestern Cochise County in southeastern Arizona...
Eastern Santa Cruz County in southeastern Arizona...
* Until 1100 PM MST.
* At 800 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3.5 inches of
rain have fallen in the upper Slaughter House Wash area east of
Canelo and is expected to cause flash flooding in this wash. This
will then drain into the Babocomari River just north of Huachuca
City. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Sierra Vista, Whetstone, Huachuca City, Fort Huachuca and Fairbank.
This includes the following streams and drainages...
Walnut Gulch, Turkey Creek, San Pedro River, Slaughter House Wash
and Babocomari River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3153 11049 3157 11051 3163 11050 3165 11048
3170 11030 3173 11019 3171 11018 3166 11024
3162 11028 3157 11031 3152 11035 3151 11041
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CSC1 follow-up statement
529
WGUS75 KTWC 100555
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1055 PM MST Sat Jul 9 2022
AZC003-023-100605-
/O.EXP.KTWC.FF.W.0023.000000T0000Z-220710T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Santa Cruz AZ-
1055 PM MST Sat Jul 9 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM MST THIS EVENING FOR
SOUTHWESTERN COCHISE AND EASTERN SANTA CRUZ COUNTIES...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Light to moderate rain will be possible overnight
with flow continuing in washes. Please continue to heed road
closures.
LAT...LON 3153 11049 3157 11051 3163 11050 3165 11048
3170 11030 3173 11019 3171 11018 3166 11024
3162 11028 3157 11031 3152 11035 3151 11041
$$
WJMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 1:11 PM MST, 6 hours 49 minutes earlier.
Area forecast discussion, Jul 9, 1:11 PM MST, 6 hours 49 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 111 PM MST Sat Jul 9 2022 .SYNOPSIS... The return of the monsoon moisture and heat continue be the story for the next few days across Southern Arizona. && .DISCUSSION... The mercury continues to rise, with some locations near the Tucson Metro area in the triple digits already. Daytime heating will help provide some necessary energy to help initiate and sustain isolated thunderstorm activity this afternoon into the evening. As of this writing, some convection has begun across western New Mexico and portions of Cochise County, and are moving rapidly to the northeast. Strong easterly/southeasterly steering flow aloft will help bring added moisture to the region, with PW values gradually increasing to above 1.25 inches. U of A WRF model has done a good job of depicting the onset and location of the convection, and it indicates an increase in coverage into the late afternoon hours mainly east of Tucson. Biggest impacts of storms today will likely come in the form of blowing dust and gusty winds. Won't rule out a few storms in and around the Tucson Metro when all is said and done. Meanwhile, an excessive heat advisory for the western portions of the CWA is in place for Monday, with heat risk values indicating a high risk for vulnerable populations. Looking ahead to next week, monsoonal activity will be on the increase, with the chance of thunderstorms daily. && .AVIATION...Valid through 11/00Z. SCT -SHRA/-TSRA are expected to develop aft 09/20Z mainly east of KTUS. SFC winds generally less than 10 kts with the exception of gusts up to 45 kts near -SHRA/-TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... A gradual increase in monsoon moisture will lead to an upswing in shower and thunderstorm activity this weekend into next week. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning from 10 AM to 8 PM MST Monday for AZZ501- 502-505. && Public...Singer Aviation...Singer Fire Weather....Singer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 9, 3:42 PM MST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
342 PM MST Sat Jul 9 2022
AZZ508-512-092330-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
342 PM MST Sat Jul 9 2022
...A strong thunderstorm will impact portions of northeastern Cochise
County through 430 PM MST...
At 341 PM MST, Doppler radar was tracking a strong thunderstorm 4
miles south of San Simon, moving west at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bowie and San Simon.
This includes Interstate 10 between mile markers 364 and 390.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3208 10939 3240 10954 3230 10906 3208 10906
TIME...MOT...LOC 2241Z 084DEG 12KT 3219 10925
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CWRSpecial weather statement, Jul 9, 5:05 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
505 PM MST Sat Jul 9 2022
AZZ504-514-100045-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
505 PM MST Sat Jul 9 2022
...A strong thunderstorm will impact portions of northeastern Pima
County through 545 PM MST...
At 504 PM MST, Doppler radar was tracking a strong thunderstorm over
South Tucson, or near Tucson, moving northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and localized areas of blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tucson, Oro Valley, Marana, Davis-Monthan Air Force Base, Casas
Adobes, Drexel Heights, Flowing Wells, South Tucson, Pascua Pueblo
Yaqui Reservation, Tortolita, Catalina Foothills, Tucson
International Airport, Saguaro National Park West, Summit, Valencia
West, Tucson Estates, Rita Ranch, Picture Rocks and San Xavier
Mission.
This includes the following highways...
Interstate 10 between mile markers 244 and 273.
Interstate 19 between mile markers 54 and 63.
Route 77 between mile markers 70 and 80.
Route 86 between mile markers 165 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3206 11103 3238 11123 3242 11089 3208 11079
TIME...MOT...LOC 0004Z 151DEG 12KT 3223 11095
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CWRSpecial weather statement, Jul 9, 6:20 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
620 PM MST Sat Jul 9 2022
AZZ507-100200-
Upper San Pedro River Valley including Sierra Vista/Benson-
620 PM MST Sat Jul 9 2022
...A strong thunderstorm will impact portions of eastern Pima,
southwestern Graham and northwestern Cochise Counties through 700 PM
MST...
At 619 PM MST, Doppler radar was tracking a strong thunderstorm
near Cascabel or 24 miles north of Benson, moving northwest at 5 mph.
HAZARD...Winds in excess of 40 mph and very heavy rainfall rates
along and near the San Pedro River.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Redington and Cascabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3218 11020 3214 11037 3239 11056 3249 11041
TIME...MOT...LOC 0119Z 137DEG 6KT 3230 11038
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CWRSpecial weather statement, Jul 9, 7:50 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
750 PM MST Sat Jul 9 2022
AZZ507-513-100330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
750 PM MST Sat Jul 9 2022
...A strong thunderstorm will impact portions of southwestern Cochise
and eastern Santa Cruz Counties through 830 PM MST...
At 749 PM MST, Doppler radar was tracking a strong thunderstorm over
Fort Huachuca, or 9 miles west of Sierra Vista. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sierra Vista, Whetstone, Huachuca City and Fort Huachuca.
This includes the following highways...
Route 82 between mile markers 50 and 53.
Route 90 between mile markers 306 and 324.
Route 92 between mile markers 322 and 326.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3144 11035 3158 11050 3173 11035 3150 11017
TIME...MOT...LOC 0249Z 235DEG 2KT 3155 11038
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CSCThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:05 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 9, 6:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 9, 7:23 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 9, 7:25 PM MST | Dust Storm Advisory | TWC | Pinal | 65 min |
| Jul 9, 7:50 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Jul 9, 8:22 PM MST | Dust Storm Advisory | TWC | Pinal | 38 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.